Green tea extracts may cause liver damage, the EU food safety watchdog today announced.
The European Food Safety Authority assessed the safety of green tea supplements from dietary sources.
Taking more than 800mg of green tea catechins each day may pose health concerns, according to the body’s review.
Officials were unable to confirm a safe dose.
Retailers, including high street chain Holland & Barrett, sell the supplements. But most contain less than 800mg.
The watchdog today called for further scientific trials into the effect of green tea catechins and for labels to announce the risks.
It comes after Canadian health officials demanded more explicit warnings on green tea extracts about their links to liver damage.
Health Canada made the move following a federal safety review, prompted after a teenager took the pills and needed dialysis for her liver.
Scores of adverse effects have been reported in medical journals in recent years, including a man in Australia who required a liver transplant.
And in England, a 16-year-old girl was rushed to hospital with a form of hepatitis after taking green tea slimming pills, according to a BMJ Case Report.
EFSA conducted the research amid fears of catechins having harmful effects on the liver, prompted by an array of cases in Norway.
Officials in the Scandinavian country to issue a warning two years ago about the products – despite their purported health benefits.
And EFSA’s review, published today on its website, confirmed the link between green tea catechins and liver damage.
The body, situated in the Italian city of Parma, also delved into the potential effects of green tea infusions, instant drinks and food supplements.
However, it accepted there was no risks of liver damage for consuming infusions – even after high consumption.
EFSA said: ‘The few cases of liver damage reported in humans [from infusions] are likely due to rare and unpredictable reactions.’
The body, set-up in 2002, also concluded that instant tea drinks are also fine because they contain lower levels of catechins.
EFSA’s advice has been sent to the European Commission, which will decide on the most appropriate risk management follow-up.
Catechins are substances naturally present in green tea, the most abundant of which is epigallocatechin gallate, or EGCG.
ARE GREEN TEA PILLS SAFE? THE CASES THAT HAVE LED TO A CHANGE IN MEDICAL THOUGHTS
Madeline’s liver count was dangerously high after taking the pills
Madeline Papineau wanted to drop a few pounds to look good in her prom dress.
The 17-year-old, from Cornwall, Ontario, took a green tea extract promising to increase calorie burn as directed. But on the seventh day, she woke up vomiting violently.
Hospital doctors were alarmed by the yellowish tinge of her skin and blood tests revealed that her alanine aminotransferase (ALT) level – a measure of liver damage – was 2,575 units a litre, whereas normal is in the 7-to-35 range.
The girl’s liver and kidneys were shutting down, and the build-up of fluids in her body was starting to cause heart trouble. She was placed on dialysis and spent 10 days in intensive care, before needing a month at home recovering.
‘I can’t believe a teenager can just walk into a store and buy stuff like this,’ her mother, Julie Papineau, reports The Globe and Mail. ‘Madeline was critically ill.’
She said she is pleased with the stronger warning on green tea extract products but feels it doesn’t go far enough.
‘I stand by my position that this product should be recalled.’